Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 12, NWS Grand Forks, ND

May 30, 2008Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 30, 2008, 2:57 PM CDT for Grant County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2008, 2:57 PM CDT (19:57 UTC)
Expired
May 30, 2008, 4:00 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Grant County, MN

The radar

The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:10 PM CDTFUNNEL CLOUD4 Nw Herman, MN
May 30, 3:10 PM CDTHAIL 0.88Herman, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 301957
SVRFGF
MNC051-302100-
/O.NEW.KFGF.SV.W.0012.080530T1957Z-080530T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 PM CDT FRI MAY 30 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 400 PM CDT

* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED NEAR NORCROSS...OR 30 MILES SOUTH OF FERGUS
  FALLS...MOVING TO THE EAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES SOUTH OF BARRETT AT 330 PM CDT...
  HOFFMAN AT 345 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4593 9626 4593 9627 4596 9627 4593 9577
      4576 9576 4576 9627
TIME...MOT...LOC 1957Z 282DEG 20KT 4586 9616

$$

GUSTS
2 follow-up statements
000 
WWUS53 KFGF 302015
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
314 PM CDT FRI MAY 30 2008

MNC051-302100-
/O.CON.KFGF.SV.W.0012.000000T0000Z-080530T2100Z/
GRANT MN-
314 PM CDT FRI MAY 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN GRANT COUNTY...

AT 310 PM CDT...THE PUBLIC REPORTED A ROTATING FUNNEL CLOUD. THE 
FUNNEL CLOUD WAS LOCATED 4 MILES NORTHWEST OF HERMAN...OR 32 MILES 
SOUTH OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  7 MILES SOUTHWEST OF HOFFMAN BY 340 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4576 9622 4594 9610 4584 9576 4577 9576
      4576 9577 4576 9614
TIME...MOT...LOC 2014Z 298DEG 20KT 4581 9604

$$
SPEICHER
000 
WWUS53 KFGF 302054
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
354 PM CDT FRI MAY 30 2008

MNC051-302104-
/O.EXP.KFGF.SV.W.0012.000000T0000Z-080530T2100Z/
GRANT MN-
354 PM CDT FRI MAY 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANT COUNTY WILL
EXPIRE AT 400 PM CDT...

AT 354 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN SOUTHERN GRANT COUNTY. SO THE WARNING WILL BE ALLOWED TO
EXPIRE AT 400 PM CDT.

LAT...LON 4576 9622 4594 9610 4584 9576 4577 9576
      4576 9577 4576 9614
TIME...MOT...LOC 2054Z 298DEG 20KT 4571 9576

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:58 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 30, 10:58 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1058 AM CDT FRI MAY 30 2008

.DISCUSSION...MAIN CHALLENGE THROUGH THE NEAR TERM IS THE SPREAD OF
SHOWERS ACROSS THE AREA AND SLOW DAYTIME HEATING.

A SURFACE LOW PRESSURE SYSTEM WILL WALK OUT OF NORTHEAST MN INTO LK
SUPERIOR AND BEYOND THROUGH THE AFTERNOON. MEANWHILE...EXTENSIVE
WRAPAROUND CLOUDINESS ASSOCIATED WITH A MIDLEVEL TROF WILL SLOWLY
TRAVERSE THE FGF CWFA IN ITS WAKE. VIS SAT IMAGERY SHOWS SOME THIN
BREAKS IN THE CLOUD MASS ACROSS CNTRL ND AND A SUNNY GAP IN FAR
SOUTHEASTERN ND. THESE AREAS SHOULD FILL IN AS DAYTIME HEATING
INCREASES THE OVERALL CONVECTIVE FOOTPRINT. ALSO...12Z NAM AND RUC
SHOW A FAIRLY ROBUST 500MB VORT MAX CYCLING FM ECNTRL ND INTO THE
TRI-STATE TRIPLE POINT THROUGH THE AFTERNOON. THIS LIKELY WILL
ENHANCE CONVECTION ACROSS SERN ND INTO WCNTRL MN LATER TDY. HAVE
DECREASED POPS AND QPF SLIGHTLY ACROSS NRN ZONES...AND KEPT HIGHEST
POP AND QPF THREAT ACROSS SRN ZONES FOR THIS REASON.

TEMPS WERE ALREADY SCALED DOWN ON THE MIDSHIFT...SO ONLY SLIGHT
TWEAKS MADE FOR THIS UPDATE PACKAGE. THINNER FORENOON CLOUDS AND THE
PROSPECTS FOR SOME LATE AFTERNOON SUNSHINE INTO CNTRL ND MEANS A
GREATER CHANCE OF HITTING TEMPS IN THE LOW 70 RANGE THERE. MOST OF
THE RRV AND NWRN MN WILL REMAIN IN THE 60S.

&&

.AVIATION...
MAIN CONCERN HERE ARE LINGERING IFR TO LIFR CIGS ACROSS MUCH OF THE
FA. PROSPECT IS FOR MVFR CIGS DEVELOPING IN THE DVL BASIN THROUGH
THE AFTERNOON AND SLOWLY SPREADING EWD. IFR CIGS POSSIBLE ACROSS ERN
ND BY LATE AFTERNOON. SOME LINGERING MVFR CIG ISSUES EXPECTED IN NRN
MN THROUGH THE OVERNIGHT. WINDS WILL BE STEADILY SWAPPING FROM THE
NORTHWEST THROUGH THE DAY.

&&

.PREV DISCUSSION... /ISSUED 328 AM CDT FRI MAY 30 2008/

FRI NIGHT-SUN...SHOULD BE MOSTLY DRY FRI NIGHT BEFORE NEXT
UPSTREAM WAVE AFFECTS THE REGION ON SATURDAY. MODELS SUGGESTING
MOST FAVORABLE LOCATION FOR PRECIP WOULD BE ACROSS THE E FA. NAM A
BIT QUICKER THAN GFS/ECMWF...FOLLOWED GFS/ECMWF FOR TIMING.
AGAIN...SEVERE POTENTIAL LIMITED GIVEN WEAK SHEAR
ENVIRONMENT...BUT LOW FREEZING LEVELS WILL STILL BE IN PLACE...AND
GIVEN ENOUGH HEATING COULD BE ANOTHER LOW END SEVERE THREAT
(HAIL). HIGH PRESSURE BUILDS IN SAT NIGHT INTO SUNDAY. EACH
DAY/NIGHT SHOULD BE A BIT WARMER THAN THE PREVIOUS DAY/NIGHT.

.LONG TERM (MON-THU)...PATTERN STILL APPEARS GENERALLY WET WITH
MULTIPLE CHANCES FOR RAIN/THUNDER. GIVEN ACTIVE PATTERN INDIVIDUAL
SYSTEMS WILL BE HARD TO TIME...BUT CURRENT FORECAST HAS A GOOD
HANDLE ON THE MAIN FEATURES AND NO CHANGES PLANNED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GUST
Hazardous weather outlook, May 30, 6:39 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 AM CDT FRI MAY 30 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
639 AM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE REGION THROUGH MUCH
OF DAY INTO THE EARLY EVENING HOURS. THE PROBABILITY FOR SEVERE
WEATHER IS LOW. HOWEVER...AN ISOLATED LARGE HAIL REPORT IS
POSSIBLE WITH ANY STRONGER STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE REGION ON
SATURDAY. THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS
LOW...ALTHOUGH A FEW STORMS MAY REACH SEVERE LIMITS.

THUNDERSTORMS ARE ALSO POSSIBLE PERIODICALLY MONDAY THROUGH
THURSDAY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:10 PM CDTTornado WarningFGFGrant26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.